Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS La Crosse, WI

June 5, 1997Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1997, 2:18 PM CDT for Clark County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1997, 2:18 PM CDT (19:18 UTC)
Expired
Jun 5, 1997, 3:05 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:28 PM CDTHail 0.75Neillsville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 051919 RRB
SVRLSE
WIC019-052005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN CLARK COUNTY - CENTRAL WISCONSIN

* UNTIL 305 PM CDT
 
* SOME LOCATIONS AFFECTED
    NEILLSVILLE
    GRANTON
    LYNN

* AT 215 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS NEAR NEILLSVILLE...OR 50 MILES EASTn OF
  EAU CLAIRE. THIS LINE OF STORMS WAS MOVING SOUTHEAST AT 25 MPH.

* THESE STORMS WILL BE NEAR LYNN BY 230 PM.

THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.


BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:42 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 5, 9:42 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT THU JUN 5 1997

FORECAST CONCERN FOR TODAY IS AGAIN THUNDERSTORM CHANCES AND THREAT
OF SEVERE WEATHER.

SIMILAR SETUP AS YESTERDAY ALTHOUGH THIS SECOND VORTICITY MAX IS A
LITTLE STRONGER AND A LITTLE FURTHER SOUTH THAN 00Z MODELS INDICATE.
WEAK SURFACE AT 13Z CENTERED OVER SOUTH MINN. WITH AXIS OF HIGHEST
DEW POINTS FROM NORTHERN WISC. INTO SOUTHWEST MINN....IN AREA OF
GOOD SUN THIS MORNING. CAPE VALUES ALREADY CLIMBING AND EVEN SOME
SIGNS OF CONVECTION ALREADY IN SOUTHEAST MINN. SO WOULD EXPECT
SHRA/TSRA TO FORM AHEAD OF YESTERDAY. 00Z MODELS SEEMED A LITTLE
OVERDONE ON 850 MB MIXING RATIO VALUES COMPARED TO NEW 12Z ANALYSIS
SO INTERESTED TO SEE HOW NEW MODELS HANDLE SEVERE WEATHER POTENTIAL.
12Z 500 MB TEMPERATURE AT KINL CERTAINLY LOOKS BOGUS...ESPECIALLY
COMPARED TO 12Z GOES-8 SOUNDER DATA.

IN ANY EVENT...WILL NEED TO UPDATE CENTRAL WISC. ZONES AS OLD
SrHRA ACTIVITY MOVES OUT. MAY ALSO HAVE TO UPDATE SOUTHEAST MINN.
ZONES WITH WEAK DBZ RETURNS ALREADY SHOWING UP JUST WEST OF KRST.
94O (DAY 1 CONVECTIVE OUTLOOK) LOOKS REASONABLE ALTHOUGH ZONES
MAY BE OVER WORDED SOMEWHAT.

SHEA

In the hours before

Special weather statement, Jun 5, 10:57 AM CDT, 3 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 10:58 AM CDT, 3 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 12:10 PM CDT, 2 hours 8 minutes before
IAZ008-018-MNZ094-051815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT THU JUN 5 1997

...THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE MINNESOTA-
IOWA BORDER...

A COUPLE OF THUNDERSTORMS AROUND THE AUSTIN AREA HAVE DROPPED
PEA SIZE HAIL BETWEEN 1130 AM AND NOON. OTHER STORMS JUST
WEST OF THIS AREA HAVE A HISTORY OR PRODUCING LARGER SIZED
HAIL.

AS STORMS DEVELOP IN YOUR AREA THIS AFTERNOON...REMAIN ALERT
FOR THREATENING SKIES. LARGE HAIL SEEMS TO BE THE MAIN THREAT
FROM THESE STORMS.

TUNE TO LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR
FURTHER UPDATES.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:37 PM CDTSevere Thunderstorm WarningARXBuffalo63 min
Jun 5, 1:26 PM CDTSevere Thunderstorm WarningARXJackson64 min
Jun 5, 1:34 PM CDTSevere Thunderstorm WarningARXClark46 min
Jun 5, 1:59 PM CDTSevere Thunderstorm WarningARXTrempealeau46 min
Jun 5, 2:29 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau61 min
Jun 5, 3:16 PM CDTSevere Thunderstorm WarningARXLa Crosse64 min
Jun 5, 3:30 PM CDTSevere Thunderstorm WarningARXJackson30 min
Jun 5, 3:45 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.